Isomorphisms between left and right adjoints

H. Fausk, P. Hu, and J.P. May

There are many contexts in algebraic geometry, algebraic topology, and homological algebra where one encounters a functor that has both a left and right adjoint, with the right adjoint being isomorphic to a shift of the left adjoint specified by an appropriate `dualizing object'. Typically the left adjoint is well understood while the right adjoint is more mysterious, and the result identifies the right adjoint in familiar terms. We give a categorical discussion of such results. One essential point is to differentiate between the classical framework that arises in algebraic geometry and a deceptively similar, but genuinely different, framework that arises in algebraic topology. Another is to make clear which parts of the proofs of such results are formal. The analysis significantly simplifies the proofs of particular cases, as we illustrate in a sequel discussing applications to equivariant stable homotopy theory.

Keywords: Grothendieck duality, Verdier duality, Wirthmuller isomorphism, symmetric monoidal category, triangulated category

2000 MSC: Primary 14A10, 18D99, 18F99; Secondary 55U99

Theory and Applications of Categories , Vol. 11, 2003, No. 4, pp 107-131.

Revised 2003-05-21. Original version at

TAC Home